Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
146 Doctors are Online

Do Atorvastatin, Clopidogrel , Telmisartan and Aspirin cause weight gain?

User rating for this question
Excellent
Answered by

General & Family Physician
Practicing since : 2003
Answered : 1626 Questions
Question
Dear Sir/Madam,

My mother is suffering from diabetics, hypertension and hypothyroidism. She also had stents inserted in the carotid arteries and in the heart a year back.
She has been gaining weight a lot in the last 5-6 months inspite of consuming lesser food and calories than before. Her weight was around 70-72 for more than 12 years.

Her left arm from the elbow to the palm is also swollen in the last 2 - 3 days.

She has been taking the following drugs from the last 1 year.
Aspirin (Ecospirin - 150 mg)
Atorvastatin (40 mg)
Clopidogrel (Clopitab 75 mg) - 2 times a day
Telmisartan 40 mg (Telma 40 mg)
Insulin 20 mg (morning) + 10 mg (night)
Thyrox 75 mcg

I want to know whether the weight gain could be due to any of these medicines or insulin as she did not take insulin in the 15 years prior to the last 1 year.
If it is not, then kindly suggest which specialist should be consulted to treat this problem. Should we go to the cardiologist who performed the stents and reviews her condition every 3 months or anyone else?

Thanks,
xxxxxxxxxx
Sat, 16 Jun 2018 in Internal Doctor Category
 
 
Answered by Dr. Vaishalee Punj 2 hours later
Brief Answer:
It seems fluid retention

Detailed Answer:
Hi
Thanks for your query.

Weight gain despite calorie restriction is likely to be fluid retention.

Need to know details like current weight, which body parts are swollen, any other symptoms like weakness, etc, current blood parameters like HbA1C, fasting blood sugar, tests pertaining to heart, etc.

If fluid retention is there then cardiologist will be able to assess if its due to heart. When was the last time you visited cardiologist? If his visit was recent then other causes must be considered.
Diabetics are prone to weight gain. Regular exercise helps controlling sugar levels and insulin related problems. Insulin can also cause weight gain in diabetics.

Hope it helps. Let me know if I can assist you further.
Dr Vaishalee
Above answer was peer-reviewed by
 
Follow-up: Do Atorvastatin, Clopidogrel , Telmisartan and Aspirin cause weight gain? 17 hours later
Hi,

Thanks for your response. We visited the cardiologist 3 months back and at the time my mother's hand was not swollen and her weight gain was not too significant.

So I am assuming that we need to visit the cardiologist now and take his guidance.

Regards,
xxxxxxxxx
 
 
Answered by Dr. Vaishalee Punj 8 hours later
Brief Answer:
Yes check with cardiologist

Detailed Answer:
Hi again

Yes its better to check with cardiologist surgeon first.

Dr Vaishalee
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor